Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 466, NWS Jackson, MS

September 15, 2002Hinds County, Madison County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 15, 2002, 6:29 PM CDT for Hinds County, Madison County, Mississippi. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 2002, 6:29 PM CDT (23:29 UTC)
Expired
Sep 15, 2002, 7:30 PM CDT
In force
61 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Madison County, MS

What was reported inside it

TimeReportWhereRemark
Sep 15, 6:30 PM CDTThunderstorm WindFlora, MSHigh winds in a thunderstorm knocked down trees and powerlines, as well as destroying a shed and removing the roof from a carport on Livingston-Vernon Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:00 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 15, 3:00 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN SEP 15 2002

MAIN FORECAST PROBLEM WILL BE THE CHANCES OF PRECIP ALONG A STALLED
FRONTAL BOUNDARY IN THE NORTHERN HALF OF THE CWFA...AND NORTHEAST
MOVING THUNDERSTORM COMPLEX CURRENTLY OVER SOUTHEAST TEXAS.

A FEW MODEL DIFFERENCES ARE NOTED...ESPECIALLY IN THE MID
LEVELS...WHICH WILL ALLOW FOR DIFFICULT PRECIP FORECASTING. AT THE
SURFACE...THE MODELS ARE SIMILAR ENOUGH AND NO MAJOR PROBLEMS WERE
NOTED. FRONTAL BOUNDARY CONTINUES TO MAKE ITS WAY VERY SLOWLY SOUTH
AND EAST. IT ISNT REAL EASY TO DISCERN IN THE OB FIELD WITH LIGHT
WINDS EVERYWHERE. BEST GUESS IN A SOUTHERN IL THROUGH CENTRAL AR
BACK THROUGH CENTRAL TEXAS LOCATION. A FEW STORMS HAVE FIRED IN THE
DELTA...AHEAD OF THE BOUNDARY...IN THE MOIST AND UNSTABLE AIRMASS.

12Z UPPER AIR ANALYSIS INDICATED AN UPPER LOW OVER WEST TEXAS.
CONVECTION HAS FIRED OVER EASTERN TEXAS THIS MORNING AND
AFTERNOON...THAT LOOKS TO BE ASSOCIATED WITH A SHORTWAVE EJECTING
FROM THE BASE OF THE 500MB TROUGH AND IS RIDING ALONG THE STALLED
FRONTAL BOUNDARY. THIS FEATURE SHOULD STEADILY MOVE NORTHEAST ALONG
THE STALLED BOUNDARY THIS AFTERNOON AND EVENING...AND POSSIBLY HELP
PUSH THE FRONT A LITTLE FURTHER SOUTH AND EASTWARD OVER THE NORTHERN
HALF OF THE CWFA. THE UPPER LOW LOOKS TO BEGIN MOVING NORTHEAST ON
MONDAY...AND WILL ALSO HELP MOVE THE BOUNDARY FURTHER SOUTH AND
EAST. FRONTAL BOUNDARY SHOULD END UP SOMEWHERE NORTH OF INTERSTATE
20 BY TOMORROW AFTERNOON...PROVIDING A GOOD FOCUS FOR PRECIPITATION.
BOUNDARY LOOKS TO BECOME DIFFUSE BY LATE TUESDAY/EARLY WEDNESDAY.

GUIDANCE POPS ARE PRETTY MUCH ALL OVER THE PLACE TONIGHT. KLCH 88D
SHOWS A MASSIVE AREA OF PRECIP MOVING ONSHORE AND NORTHEAST OVER
EASTERN TEXAS. WILL HAVE THE HIGHEST POPS IN THE WEST OVERNIGHT...IN
THE NORTHWEST DUE TO THE PROXIMITY OF STALLED FRONTAL BOUNDARY...AND
IN THE SOUTHWEST FOR THE APPROACHING SHORTWAVE. ETA POPS ARE LIKELY
IN THE WEST...BUT WILL ADJUST DOWNWARD SLIGHTLY. OTHER THAN THE
FEATURE MOVING OUT OF EAST TEXAS AND ACROSS WESTERN LA...THE
GREATEST POPS WILL BE NEAR THE STALLED FRONTAL BOUNDARY THROUGH
TUESDAY. TEMPS LOOK FAIRLY DECENT AND WONT STRAY TOO MUCH.

IN THE EXTENDED...FRONTAL BOUNDARY OVER NORTHERN THIRD OF THE CWFA
HAS FINALLY DISSIPATED BY WEDNESDAY. THE LOW LEVEL FLOW REMAINS OFF
THE GULF OF MEXICO ON THE BACKSIDE OF THE HIGH PRESSURE CENTER OVER
THE MID ATLANTIC STATES...CONTINUING A MOIST AIRMASS OVER THE CWFA
THROUGH THURSDAY. NOT QUITE CONFIDENT ABOUT THE LATTER HALF OF THE
EXTENDED. BOTH RUNS OF THE AVN INDICATE A FRONTAL BOUNDARY
APPROACHING THE CWFA BY LATE THURSDAY INTO FRIDAY...WITH THE MAIN
DYNAMICS SWINGING WELL TO THE NORTH. BOUNDARY IS PROGGED TO SIT
ALONG THE NORTHWESTERN PERIPHERY OF THE FORECAST AREA THROUGH EARLY
SATURDAY...WHEN THE NEXT SHORTWAVE PICKS IT UP AND CARRIES IT
EASTWARD. IN ANY CASE...WILL KEEP CHANCE POPS IN THE EXTENDED
THROUGH SATURDAY. BY SUNDAY...FRONT SHOULD BE SOUTHEAST OF THE STATE AND A
DRIER AIRMASS IN PLACE. (HOPEFULLY WITH COOLER TEMPS TO BOOT.)

PRELIM NUMBERS...
JAN 72/91/72/90/72 34343
MEI 71/92/71/90/71 33343

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

32

In the hours before

Special weather statement, Sep 15, 2:17 PM CDT, 4 hours 12 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT SUN SEP 15 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH MISSISSIPPI TONIGHT.
SEVERE WEATHER IS NOT EXPECTED. HOWEVER ANY THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
DOWNPOURS...DANGEROUS LIGHTNING AND WIND GUSTS TO 40 MPH.

THE COMBINATION OF A WEAK FRONTAL BOUNDARY OVER SOUTHEAST
ARKANSAS AND NORTHEAST LOUISIANA AND AN UPPER LEVEL DISTURBANCE
MOVING OUT OF EAST TEXAS WILL PRODUCE SHOWERS AND THUNDERSTORMS
TONIGHT. THE THUNDERSTORMS WILL BE MORE NUMEROUS WEST OF
INTERSTATE 55.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.